Injectables are tricky to master, and anyone who tells you it’s easy, is often not telling the truth.
With more experience, I’ve found that I see more and more variation as to what can go wrong, go awry, and even lead to unexpected results.
Just like with medicine, there is usually a Dunning-Kruger effect when cosmetic professionals are very new and know a little. We think we know a lot, and it sometimes veers on arrogance.
With experience and knowledge, we realise just how limited we are in our understanding, and how much can truly go wrong.
Not necessarily catastrophically wrong but inconveniently, sometimes embarrassingly wrong - with areas such as the human face.
Watch: Here are seven ways to improve your skin while sleeping. Post continues below.
Recently I’ve had several patients, new to injectable treatments, reaching out with some glitches - concerned something has gone wrong, when it is all part and parcel of first time treatment.
At Skin Essentials, we reach out regularly after someone’s first treatment, and as our patients feel more confident, we take a far more laid-back, hands-off approach as is appropriate, reserving advice and discussion for in-person reviews.
Nonetheless, the recent enquiries have me thinking about the things that can potentially occur with anti-wrinkle treatments, which are normal - no matter how much we prepare patients for them.
So, what are the common side effects that, while not life-threatening or a medical emergency, may cause someone to reach out for advice?
Among the most common side effects is asymmetry.
Few of us are completely symmetrical, and sometimes the symmetry may be so mild as to not be apparent to us until we begin to undertake injectables.
Then, as we begin to pay more attention to our own faces and the smallest of changes, or sometimes because anti-wrinkle treatment may initially affect one side more than the other (even if the same dose was used) or surrounding muscles may pull on one side more than the other, asymmetry may be more obvious to us and to others.